Thunderstorm Wind, Montgomery
- When
- June 23, 4:30 PM EST
- Where
- Montgomery County, Glen
- Measured
- 64 kt (74 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.883, -74.333
Widely scattered thunderstorms developed along a stationary front during the late afternoon and evening of June 23, in the Mohawk Valley. Two seperate storms became briefly severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Widely scattered thunderstorms developed along a stationary front during the late afternoon and evening of June 23, in the Mohawk Valley. Two seperate storms became briefly severe. A weather spotter measured a wind gust of 64 mph in the town of Glen, Montgomery County. No damage was reported from this storm. The second severe storm moved into Dutchess County, knocking down trees in the town of Rhinebeck.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 23, 2:05 PM EST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 305 PM EDT SUN JUN 23 2002 .DISC...SVR WX STILL A POSSIBILITY LATE THIS AFTN AND EVE. CAPE/LOW-LEVEL SHEAR PARAMETERS LOOK TO BE CONDUCIVE TO SVR WX...BUT MAX UPR LVL WINDS ONLY 35-40 KTS LATE THIS AFTN/EVE OVR ALB AND RELATIVELY SLOW STORM MOVMNT WL BE INHIBITING FACTORS TO A MAJOR SVR EVENT. MAGLENTA EQUATION MARGINALLY INTO THE MAJOR SEVERE EVENT CATEGORY OVER ALB...BUT WAS A LITTLE FURTHER INTO THE MAJOR SEVERE EVENT CATEGORY WITH THE 12Z ETA DATA. BETTER WIND FLOW FCST TO OCCUR N OF ALB WHERE SVR WX APPEARS TO BE MORE LIKELY. FOR THE PAST FEW RUNS THE AVN/ETA HAVE HAD MAJOR DIFFERENCES CONCERNING THE EARLY PART OF THE WORK WEEK. AVN STRONGLY INFLUENCED BY MCS/S OCCURING ACRS THE NRN PLAINS/NRN GRTLKS AND KEPT BRINGING MSTR/MCS TYPE SYSTEMS INTO FCST AREA. ETA MODEL ALLOWED DRIER CNDN AIRMASS TO TAKE HOLD WITH VERY DRY AIR FOR MON/MONDAY NIGHT. WITH THE 12Z RUN THE AVN CAME AROUND TO THE ETA SOLUTION FOR MONDAY BUT RAPIDLY BRINGS BACK PCPN TO THE REGION FOR MONDAY NIGHT. ETA HOLDS OFF PCPN UNTIL TUES AND IS MUCH LIGHTER WITH LESS EXTENSIVE PCPN. SINCE THE AVN HAS TRENDED TWRD THE ETA LATELY...WL CONT TO USE THE ETA AS THE MODEL OF CHOICE AND HOLD OFF ANY PCPN UNTIL TUES WITH PTLY SUNNY SKIES. HYDRO STATUS...SOME HEAVY RAINFALL AMOUNTS PSBL MAINLY LT THIS AFTN AND THIS EVNG (1-2 INCHES IN TSTMS)...BUT NO HYDRO PROBLEMS EXPECTED AS BASIN AVRGS SHLD NOT BE MORE THAN 1/2 TO 3/4 INCH. WILL STILL NEED TO WATCH WX STTN...BUT MAIN THREAT SHOULD BE URBAN FLOODING. .ALY...NONE. MAGLARAS
NYZ051-052-232130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 459 PM EDT SUN JUN 23 2002 ...A STRONG THUNDERSTORM IN ALBANY COUNTY... AT 459 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES NORTHEAST OF ALTAMONT...OR 5 MILES SOUTHWEST OF ROTTERDAM... MOVING EAST AT 15 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... VOORHEESVILLE AT 510 PM EDT... GUILDERLAND AT 520 PM EDT... COLONIE AT 525 PM EDT... LOUDONVILLE AND LATHAM AT 530 PM EDT... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SUNDAY EVENING FOR SOUTHEASTERN NEW YORK. KOLECI
NYZ053-054-232145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 522 PM EDT SUN JUN 23 2002 ...A STRONG THUNDERSTORM IN RENSSELAER COUNTY... AT 522 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES SOUTHWEST OF MENANDS...OR OVER ALBANY...MOVING EAST AT 25 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... WYNANTSKILL AT 530 PM EDT... WEST SAND LAKE AND POESTENKILL AT 535 PM EDT... AVERILL PARK AT 540 PM EDT... STEPHENTOWN AT 545 PM EDT... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SUNDAY EVENING FOR SOUTHEASTERN NEW YORK. KOLECI
The Albany radar (KENX), 40 km away, was scanning. The volume nearest the first event began at 21:29 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2002Every state in 2002This day in weather historyWarnings in New York, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5305347, 5305348.